Thunderstorm Wind, Kendall
- When
- July 24, 1:24 PM CST
- Where
- Kendall County, 0.7 mi N of Oswego
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.690, -88.349
Large tree limbs were blown down in Oswego.
Scattered thunderstorms produced significant wind damage across portions of the Chicago Metro area during the afternoon of July 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms produced significant wind damage across portions of the Chicago Metro area during the afternoon of July 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 24, 11:43 AM CST, 1 hour 41 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1243 PM CDT Thu Jul 24 2025
.KEY MESSAGES...
- Dangerous heat and humidity continues across northeastern IL
and northwestern IN today.
- Showers and thunderstorms expected this afternoon. The
strongest will produce locally damaging winds gusts of 65 mph
and torrential downpours that could result in localized flash
flooding.
- A period of slow-moving showers and thunderstorms Friday night
through Saturday may bring torrential rainfall and the
potential for flooding across portions of the area.
- Dangerous heat will build back across the area on Monday, with
periods of thunderstorms over or just north of the area
Monday through Wednesday.
&&
.MESOSCALE...
Issued at 1113 AM CDT Thu Jul 24 2025
A 15z surface analysis shows a somewhat ill-defined surface
boundary from northern Lower Michigan southwest across the lake
and into northern to west central Illinois. Air mass in advance
of this front is exceptionally moist with mid-upper 70 degree
dewpoints. While morning soundings from both ILX and DVN
depicted poor mid-level lapse rates, considerable sunshine
through early afternoon should lead to 2000-3000 J/kg of MLCAPE
as the very moist boundary layer is heated. Modified observed
soundings for forecasted surface conditions and non-RAP/HRRR
CAMs suggest little if any meaningful convective inhibition by
early to mid afternoon.
Winds ahead of the subtle surface boundary are all veered around
to southwest with sfc convergence very weak. The absense of
stronger sfc forcing does raise some concerns about storm
initiation and coverage this afternoon. However, satellite
imagery this morning shows a well defined MCV over northeast IA
moving eastward toward southern Wisconsin. Seems plausible that
ascent in advance of this feature combined with a strongly
unstable and largely uncapped environment over northern Illinois
could result in convective initiation, potentially by early-mid
afternoon.
Given the strong instability and steepening low level lapse
rates, stronger storms will be capable of producing water-loaded
wet-microbursts with potential for localized damaging wind
gusts. The DVN VWP is sampling a belt of enhanced 3-6km flow
(40-50kt) along the southern flanks of this northeast IA MCV.
This stronger flow aloft does raise concern that there could be
a corridor with a slightly greater potential for locally
damaging winds across the southeastern half or so of our CWA.
In addition to the localized damaging wind threat, there is also
potential for locally heavy rainfall and flash flooding. High
freezing levels (>15kft) will allow for deep warm cloud
processes which can result in highly efficient heavy rain
production, particularly in environments of very high
atmospheric moisture content (PWATs nearing 2") like we have
over the area today. Stronger storms today could produce
rainfall rates of 2-3"/hour and a flash flood threat with any
training. The lack of a better defined low level forcing
mechanism makes it difficult to hone in on the greater risk area
for flash flooding prior to convective organization, so holding
off on issuing a flood watch for now. May need to re-evaluate
later today if a more focused area for a flash flood threat can
be identified once convection tips its hand.
- Izzi
&&
.DISCUSSION...
Issued at 350 AM CDT Thu Jul 24 2025
Through Friday:
Another day of excessive heat is expected for northeastern IL into
northwestern IN as peak afternoon heat indices reach around the
105 degree mark. Fortunately, this dangerous heat will come to a
quick end later this afternoon into this evening as a cold front
and likely a good amount of showers and thunderstorm outflow
carves southward across the area. No changes have been made to
the going heat headline for today, though I suspect that future
forecast updates will be able to begin trimming at least the
northern half of the advisory area (I-80 and north) by mid to late
afternoon.
Aside from the heat, the other forecast concern today will be
convective trends. There has been a substantial area of convection
overnight across IA. Outflow from this MCS continues to initiate
weak convection as it slides east- southeastward towards extreme
northeastern IL as of this writing. However, cloud tops have been
warming for the past couple hours, indicating that the MCS is
quickly weakening. Nevertheless, current trends suggest that some
of this weakening convection may shift into the Rockford area
around daybreak this morning, and cannot total rule out some of it
making it as far east as some of the Chicago metro area after 6
or 7 this morning, but overall this activity is expected to
dissipate with eastward extent this morning.
The main focus for additional convection comes this afternoon.
Most notable, is that this early morning MCS has helped
convectively enhance a mid-level impulse across the Mid-Missouri
Valley overnight. As this feature shifts eastward through IA and
ultimately into southern WI this afternoon, it is likely to
initiate renewed thunderstorm development as forced ascent
overspreads the richly moist and very unstable airmass in place
across northern IL. Storm development is likely to become focused
in the vicinity of the lingering outflow boundary setting up over
northern IL this morning. This activity will then likely sag
southward along its outflow through the afternoon and evening
hours.
The exact timing of initiation remains a bit unclear at this
time. However, with little capping and the impulse arriving into
southwestern WI early this afternoon, we could see this occur as
early as 1 or 2 PM. Interestingly, most of the available CAM
guidance suggests a later timing (mid to late afternoon), but I
suspect they may be too slow with the development.
The main concerns we will be monitoring with these storms is
torrential downpours and strong damaging wind gusts. A very
moist airmass will remain in place, with precipitable water values
expected to be at or a bit above 2". This in combination with
deep warm cloud depths (15,000 ft+) will support very heavy rain
rates (2"+ per hour) with these storms this afternoon.
Accordingly, this may result in some localized flash flooding
concerns, particularly in areas that see multiple storms move over
the same area. This threat would also be exacerbated if this
occurs over the highly urban areas around Chicago. In addition to
the heavy rainfall, high DCAPE in excess of 1000 J/kg and 0-3 km
thet-e deficits in excess of 25C will support the threat of
damaging winds from precipitation loading.
The outflow from these storms should gradually sag southward
should push the effect cold front southward, and should drive the
main focus for additional showers and thunderstorms tonight into
Friday primarily to the south of I-80. Conditions will be a bit
cooler on Friday, but humidity levels will remain elevated. Expect
high temperatures generally in the low to mid 80s. Onshore flow
will keep areas along the Lake Michigan shore the coolest.
KJB
Friday Night through Wednesday:
A 40 knot LLJ directed to areas west of the Mississippi River
will reignite convection along the effective outflow and/or cold
front from expected convection through Friday. PWAT values in
the vicinity of the front will likely be around 2", so while the
better convective chances will remain west of the forecast area
Friday evening into the early overnight hours, any convection
that does develop over the CWA will contain torrential rainfall.
A slow-moving convective wave originating over eastern Kansas
tonight is progged to track ENE toward the area late Friday
night through Saturday. The wave will interact with the now-
retreating front/outflow in response to persistent 30+ knot low-
level flow Friday night. Low-level moisture-pooling south of the
front as well as deeper mid-level SW monsoon moisture will push
PWAT values back above 2" to possibly over 2.2". Propagation
vectors will weaken through the day (amid diminishing mid-level
flow) as well as steepening low-level lapse rates will support
slow-moving or back-building storms with torrential rainfall
rates capable of producing locally significant rainfall totals
and flooding. Ensemble guidance is beginning to highlight
southern Wisconsin into far northern Illinois as the area with
highest probabilities of more substantial rainfall, but
climatology and pattern recognition would suggest that the main
track may drift southward over the next couple days as the
effective cold front retreats slower than guidance expects. Will
therefore maintain messaging for an increased flooding risk
over much of northern Illinois late Friday night through
Saturday.
A broad ridge will build toward the region Sunday into early
next week as a deep trough centered over Hudson Bay brings a
series of waves within WNW flow to just north area. Building
heat and humidity is likely on Monday with heat index values
reaching at least Heat Advisory criteria (105F). However, the
low-amplitude nature of the ridge and proximity to a wave
embedded within stronger mid-level W/WNW flow crossing the
northern Great Plains Sunday night could direct one of the MCSs
(potentially severe and long-lived) to just north of or even
over the CWA on Monday. Additional MCS episodes are possible
near or over the area Tuesday into Wednesday before cooler and
drier air settles across the western Great Lakes late next
week.
Kluber
&&
.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1243 PM CDT Thu Jul 24 2025
Forecast concerns include...
Scattered thunderstorms this afternoon/early evening.
Wind shift to northeast Friday morning.
Mvfr cigs Friday morning.
Chance of fog Friday morning.
Scattered thunderstorms are expected to develop this afternoon
and likely right over the terminals though there still remains
uncertainty for coverage and timing. The best time wind remains
mid/late afternoon and is covered well by the going tempo. Added
vicinity thunder for an hour on either side to account for the
uncertainty. Whatever activity does develop is expected to move
southeast of the terminals by early evening. The strongest
storms may produce locally strong winds and torrential rainfall
with brief ifr/lifr cigs/vis possible. Scattered showers and
thunderstorms may continue overnight into Friday morning for
areas south of the terminals.
There may be some isolated showers or thunderstorms Friday
afternoon, across northern IL and near the terminals but
confidence is too low to include any mention with this forecast.
Prevailing southwest winds will continue through early evening
with gusts into the lower/mid 20kt range possible. Winds will
turn westerly this evening and then shift northeast as a cold
front moves into the area Friday morning. Northeasterly wind are
then expected for the rest of the period.
A period of low mvfr cigs is expected Friday morning with and
behind the cold front noted above. These cigs will slowly lift
through the late morning and early afternoon. Some fog is also
possible early Friday morning, though confidence is low. The
best location for the fog appears to be across northwest IL and
the RFD area and some fog may need to be added to later
forecasts. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 10 PM CDT this evening for ILZ006-ILZ012-
ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.
IN...Heat Advisory until 10 PM CDT /11 PM EDT/ this evening for
INZ001-INZ002-INZ010-INZ011-INZ019.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1202 PM CDT Thu Jul 24 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-251715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1202 PM CDT Thu Jul 24 2025 /102 PM EDT Thu Jul 24 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Damaging Wind Risk...up to 65 mph.
Elevated Flooding Risk.
Elevated Excessive Heat Risk this afternoon.
DISCUSSION...
Hot and humid conditions are expected this afternoon with peak
heat indices of 100 to 110 degrees. The heat and humidity could
help fuel strong to severe thunderstorms this afternoon into this
evening, mainly southeast of a Waukegan to Peru line, including
northwest Indiana. The primary severe risk will be locally
damaging winds to 65 mph.
In addition, storms through tonight will be capable of producing
torrential rainfall which could result in localized flash
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk.
Limited Flooding Risk.
Saturday...
Elevated Flooding Risk.
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Sunday...
Limited Excessive Heat Risk.
Monday...
Elevated Excessive Heat Risk.
Tuesday...
Limited Excessive Heat Risk.
DISCUSSION...
Periodic thunderstorms Friday through Saturday will bring the
chance for torrential rainfall and localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 30 to 35 mph.
LMZ740>745-251715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1202 PM CDT Thu Jul 24 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 55 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk.
Saturday...
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
- Izzi
Visit us at www.weather.gov/chicagoThe Chicago radar (KLOT), 24 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
60 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.
Large tree limbs were blown down in Oswego.
A video showed two trees blown down.
Numerous power lines were blown down.
Multiple trees, tree limbs and power lines were blown down across Aurora with over 100 reports of damage.
A photo showed a large tree limb blown down that crushed the hood of a car.
Wind gusts were estimated to 60 mph.
Multiple trees were blown down on the east side of North Aurora.
A tree was blown down onto a house on Gerten Avenue.
Multiple trees were blown down on the south side of Yorkville.
Mulitple trees and tree limbs were blown down on the south side of Naperville.
Trees and power lines were blown down near Collingwood Drive and Naper Boulevard.
Numerous trees and power lines were blown down.
A photo showed a large oak tree that was blown down blocking a road near Riverlea Circle and Oak Court.
Utility poles were snapped.
Large tree limbs and power lines were blown down. Damage to gutters and siding was reported to some homes.
Wind gusts were estimated to 65 mph. Numerous tree limbs 3 to 6 inches in diameter were blown down.
A large rotted tree was snapped a few feet up at a restaurant, landing on a fence along Joliet Road. A large tree limb was snapped off a nearby tree.
A tree limb greater than 6 inches in diameter was blown down in a front yard on North Pinecrest Road.
A photo showed a 10 inch diameter tree snapped at its base on Taylor Drive.
A 12 inch diameter tree limb was blown down at Outfield Road and Lemont Road.
The top half of a 2 to 3 foot diameter tree was snapped off, which fell on power lines and blocked a road near Kettering Lane and Warner Avenue.
A microburst with estimated peak winds near 80 mph started near Lisle High School at the intersection of Ohio Court and Short Streets and continued east along Riedy Road, ending near Interstate 355. Damage within the path consisted of trees blown down and trees uprooted including several that fell onto houses. One tree limb struck a house and broke a window of a house on Short Street. Other trees fell onto fences and onto at least one porch near the intersection of Riedy Road and Kingston Road. Numerous tree limbs of various sizes were blown down near the intersection of Short Street and Main Street. All of the damage was facing a northeasterly direction.
A photo showed a large tree limb that was snapped.
A photo showed a rotted tree that was blown down onto a street near Tamarack Drive and Beechnut Lane.
A photo showed a tree blown down.
A photo showed tree limbs approximately 3 inches in diameter blown down at Route 83 and 63rd Street.
Several inches of standing water was reported along Naper Boulevard.
Photos showed large tree limbs snapped off of trees.
A photo showed a large tree limb that was snapped.
Large tree limbs were blown down.
Multiple large tree limbs were blown down including a one foot diameter tree limb that was blown down onto power lines.
Video showed a 1 to 2 foot diameter tree snapped several feet above ground, which fell onto a parked car near the intersection of Elm Avenue and LaGrange Road.
A photo showed a large tree limb blown down onto the roof of a mobile home, caving in its roof by about a foot.
Trees were blown down.
Trees and power lines were blown down.
A photo showed a tree blown down onto a road.
A photo showed a tree blown down onto power lines.
Multiple 12 inch diameter trees were snapped.
A brick wall of a building partially collapsed near the intersection of Ogden Avenue and Powell Avenue. No injuries were reported.
A photo showed a large tree limb blown down.
Power lines were blown down next to a gas station on Ogden Avenue, causing two main gas lines to ignite. The resulting fire spread to a nearby tree before the gas line eventually exploded. The explosion caused the adjacent gas station building to collapse and also shattered windows in nearby residences and businesses.
A person suffered minor injuries after a tree fell on their house near 109th Street and Throop Street in Morgan Park.
A wind gust to 72 mph was measured.
A tree was blown down onto a garage.
A wind gust to 70 mph was measured.
Multiple trees were blown down on the north side of Oak Lawn.
A wind gust to 68 mph was measured. Tree limbs 2 inches in diameter were broken.
A photo showed a large tree limb blown down onto Lawndale Avenue near 31st Street in Little Village.
A tree was blown down onto a house.
A photo showed a tree blown down onto a street in Lakeview.
A wind gust to 59 mph was measured at the Montrose Harbor Light.
Mulitple trees and large tree limbs were blown down in Plainfield.
A personal weather station measured a wind gust to 68 mph.
Photos showed two cars submerged halfway underwater in an underpass on North Avenue in Melrose Park.
Mulitple trees and large tree limbs were blown down in and near Morris.
A photo showed several inches of standing water on a street in Melrose Park. Basement flooding was also reported in Melrose Park.
Mulitple trees, large tree limbs and power lines were blown down on the northwest side of Joliet. A fence was partially blown down and two fence posts were snapped.
Several tree limbs 6 inches in diameter were blown down along Silver Rock Drive.
A photo showed a snapped tree in Channahon.
A photo showed a large tree blown down on a house in Minooka and another photo showed a snapped tree elsewhere in Minooka.
A photo showed a large tree limb that was snapped.
A photo showed a tree that was blown down onto Frontage Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276489, 1276497, 1276498, 1276501, 1276499, 1276500, 1276502, 1276503, 1276786, 1276787, 1276788, 1276789, 1277122, 1277123, 1277120, 1277121, 1277124, 1277126, 1277426, 1277127, 1277129, 1277131, 1277132, 1277133, 1277134, 1277135, 1277233, 1277136, 1277137, 1277138, 1277142, 1277425, 1277139, 1277141, 1277140, 1277143, 1277144, 1277161, 1277163, 1277164, and more.